All About Multiple SclerosisThe latest MS News articlesEssays describing Multiple SclerosisMultiple Sclerosis Encyclopaedia/GlossaryA list of celebrities with Multiple SclerosisPersonal Experiences with MSOther MS resources on the WebSearch this siteAbout this site

Self-Injection and Betaseron
Aka
You, the New Human Pin Cushion

 

As we all deal with the fact of our Multiple Sclerosis diagnosis, no matter what the form, you will tend to hear a lot of the same pithy phrases and wise remarks. You'll hear them over, and over, and over again. One of the remarks my Neurologist is quite fond of is, "There has never been a better time to get Multiple Sclerosis." What my doctor is referring to is the new ABCR medications. In the first few weeks of your diagnosis you probably have seen a video for each medicine. If not, I highly recommend them. Top quality entertainment, always good for a chuckle or a gasp during this difficult period. OK, so they're lousy. They are just introductions to what you'll be doing until the next medicine or, even better, a cure, comes around.

I have been on Betaseron for 1 year at the time of this essay. I anticipate being on it until the next good thing comes around. My neurologist said the choice was mine about which of the ABC's, Rebif wasn't available yet, that I should use but he recommended Betaseron. I looked at all the different types and decided this gentleman was the doctor and went with his advice. That is why he spent all those years in medical school.

My first step was to re-view the video on the Betaseron and take a look at the "test" kit they hand out. The kit comes with 2 syringes, a thick one and a thin one, some fake diluent and medicine, a little plush toy that looks like a brain, and a pad you can lay out to organize your injection. It also has a wipe and wash calendar you can hang on the fridge to chart your injection days. I looked at the needles, I played with the little toy that looks like a brain, and went over the chart that showed all the injection sites. Some time that week I received a call from Pat Sullivan. Pat was with MS Pathways, the company that is part of the other company that makes Betaseron. She was the nurse who would teach me to how to self-inject the medicine. We set up an appointment to meet at her office.

By the time I arrived for our initial meeting, I was sufficiently nervous. Being a Gen Xer I had gone to the Internet to find out everything I could about Multiple Sclerosis and Betaseron. I heard about the flu like symptoms that seems to be common in everyone in the first few months of being on the medicine. I had read about people who had side effects so severe they had to go on one of the other medicines. I perused articles about side effects that would not go away after years. I read about liver damage and all sorts of stuff that was way beyond my ability to comprehend. All I knew was I did not like regular shots when the doctor did them. How was I going to give myself a shot every other day? Who had I become? Am I really going to have to do this, everyday, for the rest of my life?

I brought a whole troupe with me for support during that first meeting. My mother, sister, father and my wife all came to watch. We squeezed into Pat's office and watched her prepare the medicine and then inject the brain plush toy. She showed us all the tricks and tools that we would need to become self-sufficient self-injectors. I had forgotten to bring any of the actual medicine with me, so we had to come back for a second appointment. For the second appointment, I pre-medded by taking two Tylenol. I was on a tritated dose, which means the amount went up every week until I was taking the full dosage. Pat showed us once again how to draw the diluent from one vial and slowly mix it into the second vial. How to draw the medicine out of the second vial and then inject it. It seemed quite easy while watching her do it.

I want to state upfront that everything got easier. The first few months were extremely difficult. Mixing and injecting the medicine were not quite as easy as the video or Pat had made it seem. I wasted a number of vials of medicine before I got it all working ok. I had times where I did something wrong and Interferon ended up all over the kitchen table. Times where I screwed the needle to the syringe incorrectly and everything went everywhere. Times where I put the diluent in to fast and got a vial of bubbles. 101 things I did wrong but like all things in life the more I did it the easier it became. Now I am a self-injection pro but it took work to get there. I felt like a failure that a very bright guy couldn't handle this simple mechanical task. I learned how to do it through patience and practice.

The side effects were tough but got easier through time as well. The side effects were not initially mild and flu like. 1 year later and I barely notice any side effects at all. So, please bear in mind when you read the horrors I endured that it will get better. I had 2 side effects that were difficult. One was 100% result of the Betaseron and the second I am still not sure about.

The first major side effect I noticed was heat. I was constantly hot and sweaty all the time. After the injection, I would start to drip beads of sweat, my armpits would get moist and icky and I would get faint. I felt like I constantly had a fever or was sitting in a heat box. I injected every other night before bedtime. The idea is that you would sleep through the ill effects. It would've been a great idea except that Tylenol wears off after 4 hours or so. I'd wake up sweaty and achy like the worst case of the flu you ever had. Some nights I vomited, some nights I had the shakes and shivers. I never urinated, as I had no extra fluids in my body. The next morning I would feel as if a truck had ridden me down. My bones ached, my hair stuck to my scalp from fever sweat and I craved salt. I had huge amounts of bacon and sausage in an attempt to fix my salt levels. During the day after an injection I would get aches and pains and sweats throughout the day. I started carrying a mini-fan and I bought the cooling neck collar from the Sharper Image. After about 3 months of the medicine these side effects started to weaken. After about six months they were all gone.

The second side effect I noticed was depression. I am not sure if this was the generalized depression many of us with the MonSter get or related to Betaseron. When a medicines warning label includes suicide and suicidal ideation as side effects, you have to wonder though. I would get extremely depressed after I took an injection. I don't need to describe it as most of us have been there. I tried to alleviate the symptoms through, shall we say, herbal remedies and that helped but did not always bring me to the place I needed to be. I eventually started seeing a psychologist, started Xanax and then upped that to Celexa. I wish I had started the Celexa when I started the Betaseron. In life, we can only learn things by experimenting.

I kept myself going with one simple thought. As bad as the side effects were, as horrid as becoming a human pincushion is, as many lifestyle changes I had to make it were well worth it. That is because nothing was as frightening as the exacerbation I had that led to my diagnosis. Being unable to walk, unable to feel my own legs, was something I never wanted to go through again. Being hot all the time was a fair price to pay for that.

It is now one year that I have been on the medicine. The 45-minute ritual of mixing an injection is now a 15-minute chore. The heat is all gone and the depression has lifted. My side effects are nil. Most importantly, my major exacerbations have always happened the first or second week of January. This year was my first January in 3 years without anything happening. That alone has made it worthwhile and I attribute it 100% to Betaseron. Please feel free to email me with any questions or comments. (Please send emails to jones.paul@btconnect.com - I will forward emails straight to Jeff.)
 

Jeff Newman, 2003

Home